Illinois, 2022Heavy Snow and Sleet in Illinois, February 17, 2022
February 17, 2022 · NWS LSX · 6 events in 5 counties and zones
A strong storm system developed with a cold front moving slowly south across the region. A round of sleet and freezing rain developed north of the boundary across portions of central/northeast Missouri and west central Illinois.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system developed with a cold front moving slowly south across the region. A round of sleet and freezing rain developed north of the boundary across portions of central/northeast Missouri and west central Illinois. Then the mixed precipitation changed over to all snow before coming to an end. Some locations reported between half an inch and 1.5 inches of sleet, as well as up to 11 inches of snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 17, 6:16 AM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Feb 17, 6:16 AM CST, 1 hour 14 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
616 AM CST Thu Feb 17 2022
.SHORT TERM... (Through Late Friday Afternoon)
Issued at 441 AM CST Thu Feb 17 2022
...Winter storm will bring mix of heavy snow, freezing rain and
sleet today...
Here are the updated key messages regarding the storm system
that will impact the region through this evening:
Agreement in guidance: The 00Z model suite was in good agreement
with the track of storm system. There has also been a slight
shift southward it the axis of heaviest snow.
Progression the storm system: Timing remains the same. Heavy rain
continues over the southern part of the CWA early this morning,
while there is a brief break in the precipitation further north.
Snowfall rates around 1"/hr remain possible, especially north of I-
70 stretching from Columbia, MO to Pittsfield, IL. Further south,
sleet and icing remains the primary concern, especially for the
afternoon and evening commute. A changeover to all snow will occur
by this evening.
Winter Storm Warning/Winter Weather Advisories: Winter Storm
Warnings remain the same. The Winter Weather Advisory has been
expanded southward to include the rest of the CWA this afternoon and
evening because of light icing.
Precipitation totals: Snow, sleet, and icing totals are close to
the same. A swath of 6" of snow appears likely from Columbia to
Pittsfield, with higher amounts embedded within. Further south,
up to 0.15" of ice and 0.5" of sleet will be the main concern as
far as impacts go. Additional rainfall amounts of up to 1-2" can
still be expected in southeast Missouri and southwest Illinois,
but further north and west rain totals will be notably lower where
some of those totals are wintry precipitation.
Diminished severe storm potential: The cold front is moving quickly
south this morning, so only expect the potential for a strong storm
or two over southeast Missouri before the front moves south of the
area.
Forecast Details:
Latest surface analysis is showing that the front extended from
Terre Haute to just south of metro St. Louis to Branson. This
front will continue to move south this morning but will slow down
a bit midday as a surface low currently over southwest Oklahoma
moves northeast along the front through southern Missouri.
Regional radar mosaic is showing rain, heavy at times, continuing
over the southern half of the CWA, in a zone of strong low level
moisture convergence. There will continue to be potential heavy
rainfall and localized flooding through this morning.
There is a lull in the precipitation over the northwestern half
of the CWA currently, but a large area of moderate to heavy
precipitation is heading this way from Kansas and Oklahoma
associated with shortwave trough moving out of the southern High
Plains. Satellite imagery has been showing an expanding area of
cooling cloud tops ahead of the shortwave the past several hours.
Latest short term guidance including the CAMS in this
precipitation spreading across the CWA this morning. RAP
soundings are consistent with going forecast P-types with rain
changing to sleet/freezing and then to snow behind the cold front.
As mentioned above, available guidance make a minor shift in the
heavy snow axis southward associated with the deformation zone
this afternoon, but still expect the warning areas see a
combination of heavy snow, sleet and freezing today. Further south
expect a combination of lighter snow and sleet and a glazing of
ice this afternoon, so did expand the advisory to cover the rest
of the CWA.
Still expect to clear out quickly tonight, so with the fresh snow
cover and good radiational cooling, went below guidance with
around zero lows over the expected snowpack. There should be a
rebound tomorrow as winds turn out of the southwest with plenty of
sunshine. Highs will be back in the low 30s to low 40s.
Britt
.LONG TERM... (Friday Night through Wednesday)
Issued at 441 AM CST Thu Feb 17 2022
Still looks like a dry weekend as a low amplitude ridge and large
surface high moves across the region. There will be a chance of
precipitation over the area early-middle next week a front moves
down into the area under southwesterly flow aloft.
Britt
&&
.AVIATION... (For the 12z TAFs through 12z Friday Morning)
Issued at 539 AM CST Thu Feb 17 2022
Precipitation will fall, moderate to heavy at times, at all of
the terminals, before ending late this afternoon and early this
evening. There will continue to be mainly IFR/sometimes LIFR
ceilings while the precipitation falls along with IFR or LIFR
visibilities. Temperatures have already fallen below freezing at
KUIN and will soon fall below freezing at KJEF/KCOU so expect a
combination of sleet and freezing rain through mid morning changing
over to snow by 17-18Z. These terminals will have the potential
for moderate-heavy snow at times this afternoon with total
snowfall of 4-8" given the heavy snowfall rates. At the St. Louis
area terminals, the transition to sleet and freezing rain will
occur after 15Z with a transition to snow this afternoon. There
will be the potential for a light glaze of ice at these terminals
along with accumulations of up to 2 inches of snow.
All of this precipitation will move out this evening leaving high
MVFR ceilings. Dry and VFR conditions are expected by late in the
period.
Winds will be out of the north gusting between 20 to 30 knots
before decreasing after 06Z.
SPECIFICS FOR KSTL:
A front has moved through the terminal and winds are expected to
remain out of the north through late tonight with gusts between 20
and 30 knots. Rain will continue through 16Z before changing over
to a mix of freezing rain and sleet with a transition to snow
this afternoon. There will be the potential for a light glaze of
ice along with snow accumulations of up to 2 inches. The snow
will move out of the terminal by mid evening with 2000FT AGL ceilings
expected into the overnight hours. Dry and VFR conditions are
expected on Thursday morning.
Britt
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until noon CST today for Callaway MO-Cole MO-
Crawford MO-Franklin MO-Gasconade MO-Iron MO-Jefferson MO-
Lincoln MO-Madison MO-Montgomery MO-Osage MO-Reynolds MO-
Saint Charles MO-Saint Francois MO-Saint Louis City MO-
Saint Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.
Winter Weather Advisory from 9 AM this morning to 9 PM CST this
evening for Crawford MO-Franklin MO-Gasconade MO-Jefferson
MO-Osage MO-Saint Charles MO-Saint Louis City MO-Saint
Louis MO-Warren MO-Washington MO.
Winter Weather Advisory from noon today to 9 PM CST this evening
for Iron MO-Madison MO-Reynolds MO-Saint Francois MO-Sainte
Genevieve MO.
Winter Storm Warning until 9 PM CST this evening for Audrain MO-
Boone MO-Callaway MO-Cole MO-Knox MO-Lewis MO-Lincoln MO-
Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Pike MO-Ralls
MO-Shelby MO.
IL...Flood Watch until noon CST today for Bond IL-Calhoun IL-Clinton
IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-Madison IL-
Marion IL-Monroe IL-Montgomery IL-Randolph IL-Saint Clair-
Washington IL.
Winter Weather Advisory from 9 AM this morning to 9 PM CST this
evening for Bond IL-Fayette IL-Jersey IL-Macoupin IL-
Madison IL-Monroe IL-Montgomery IL-Saint Clair.
Winter Weather Advisory from noon today to 9 PM CST this evening
for Clinton IL-Marion IL-Randolph IL-Washington IL.
Winter Storm Warning until 9 PM CST this evening for Adams IL-
Brown IL-Calhoun IL-Greene IL-Pike IL.
&&
WFO LSXHazardous weather outlook, Feb 17, 3:38 AM CST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
338 AM CST Thu Feb 17 2022
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-180945-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
338 AM CST Thu Feb 17 2022
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
A wintry mix and accumulating snowfall is expected today, especially
across central, east central and northeast Missouri as well as west
central and southwest Illinois. Winter Storm Warnings and Winter
Weather Advisories are in effect for the entire area.
Heavy rainfall could cause localized flooding over parts of the
region. A Flood Watch remains in effect for parts of central, east
central, and southeast Missouri as well as southwest and south
central Illinois.
A strong thunderstorm is possible today over parts of southeast
Missouri.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a slight chance of thunderstorms over parts southeast
Missouri and southwest Illinois on Monday night.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report heavy rainfall, flooding,
and wintry precipitation to the National Weather Service.
Britt
Heavy Snow, Adams
- When
- February 17, 7:30 AM CST to 4:00 PM CST
- Where
- Adams forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 39.988, -91.188 (the zone’s center; the record gives no point)
Heavy snow fell across the county with storm total snowfall between 6 and 8 inches.
Heavy Snow, Brown
- When
- February 17, 8:00 AM CST to 5:00 PM CST
- Where
- Brown forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 39.962, -90.750 (the zone’s center; the record gives no point)
Heavy snow fell across the county with storm total snowfall up to 6 inches.
Heavy Snow, Pike
- When
- February 17, 8:00 AM CST to 5:00 PM CST
- Where
- Pike forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 39.623, -90.886 (the zone’s center; the record gives no point)
Heavy snow fell across the county with storm total snowfall between 6 and 8 inches.
Heavy Snow, Pike
- When
- February 17, 8:00 AM CST to 5:00 PM CST
- Where
- Pike forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 39.623, -90.886 (the zone’s center; the record gives no point)
Heavy snow fell across the county with storm total snowfall between 6 and 8 inches.
Sleet, Calhoun
- When
- February 17, 9:00 AM CST to 7:00 PM CST
- Where
- Calhoun forecast zone
- Reported by
- Social Media
- Coordinates
- 39.169, -90.667 (the zone’s center; the record gives no point)
Precipitation started out as sleet with up to half an inch of sleet then around 2 to 4 inches of snow on top.
Sleet, Greene
- When
- February 17, 9:00 AM CST to 7:00 PM CST
- Where
- Greene forecast zone
- Reported by
- Social Media
- Coordinates
- 39.356, -90.390 (the zone’s center; the record gives no point)
Precipitation started out as sleet with up to half an inch of sleet then around 2 to 4 inches of snow on top.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Sleet
- Sleet accumulating half an inch or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Gulf of Mexico, February 17, 20226 deaths · $500 · 1 event
- Winter Storm in Kansas, February 17, 20224 deaths · 5 events
- Winter Storm in Indiana, February 17, 20221 death · 5 events
- Strong Wind in Alabama, February 17, 2022$21 million · 5 events
- Flash Flood and Flooding in Ohio, February 17 to 18, 2022$1.2 million · 50 kt wind · 6 events
- Flooding and Strong Wind in New York, February 17 to 19, 2022$86,000 · 25 events
- Flash Flooding and Flooding in Kentucky, February 17 to 28, 2022$85,000 · 12 events
- Flooding in Ohio, February 17 to 18, 2022$25,000 · 36 events
- Damaging Wind in Oklahoma, February 17, 2022$125,000 · 65 kt wind · 1 event
- Winter Weather in Indiana, February 17, 2022$100,000 · 1 event
- Winter Storm and Winter Weather in Missouri, February 17, 20224 injured · 15 events
- Flooding in Ohio, February 17 to 19, 2022$40,000 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014302, 1014303, 1014304, 1014305, 1014328, 1014329.